Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS State College, PA

July 24, 2018York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 24, 2018, 10:20 PM EDT for York County, Pennsylvania. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2018, 10:20 PM EDT (02:20 UTC)
Expired
Jul 25, 2018, 1:15 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County York County, PA

The radar

The Sterling radar (KLWX), 111 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 10:50 PM EDTFLASH FLOOD1 Se Campbell Estates, PAFLOODING OF CODORUS CREEK ONTO INDIAN ROCK DAM RD.
Jul 24, 10:50 PM EDTFLASH FLOODCold Spring, PAFLOODING ON GREEN VALLEY RD NEAR MEYERS RD.
Jul 24, 10:50 PM EDTFLASH FLOODGraybill, PAFLOODING OF CODORUS CREEK ONTO TRINITY RD.
Jul 24, 10:50 PM EDTFLASH FLOODWest York, PAFLOODING OF CODORUS CREEK ONTO S RICHLAND AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WGUS51 KCTP 250220
FFWCTP
PAC133-250515-
/O.NEW.KCTP.FF.W.0024.180725T0220Z-180725T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1020 PM EDT TUE JUL 24 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Southwestern York County in south central Pennsylvania...

* Until 115 AM EDT..

* At 1018 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain over York. The storm is moving north at 20 MPH. Up to 
  an inch of rain has fallen in the last hour over southwestern York 
  County. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  York, Hanover, Weigelstown, Parkville, Red Lion, Spry, Dallastown, 
  Shiloh, West York, Shrewsbury, Codorus, Spring Grove, 
  Stewartstown, Glen Rock and Dover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3972 7700 3983 7700 3986 7696 3989 7698
      3992 7697 3994 7697 3997 7699 4000 7699
      4004 7665 3972 7659

$$

Dangelo

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 8:14 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 24, 8:14 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
814 PM EDT Tue Jul 24 2018

.SYNOPSIS...
A deep upper level trough will remain just west of Pennsylvania
through midweek, then lift northeast through the region
Wednesday night or early Thursday. An upper low and associated
cold front will push southeast into the region on Friday. By
early next week, an area of low pressure will likely approach
Pennsylvania from the Ohio Valley.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
While current radar looks more cellular and less organized than
the last two nights, the stabilizing effect of no sunshine may
help to yield some better organization to the showers.
Thankfully, the current cells are flying northward. This will
keep residence time down, and keep immediate threat of instant
renewal or worsening of flooding at a minimum. Two things are
starting be hinted at by recent guidance and radar trends:
1) The well organized cells in NW PA are drifting a little to
the east and will soon affect the recently-relatively-rain-free
area of our NW counties. This area can soak up a little more
than the eastern 2/3rds of the area. 2) This trend in slight
eastward tilt to progged to continue, at least over the NW.

These trends in themselves do not relieve the worry for
flooding, as the cell movement in the east/central appears to
continue to be pretty much straight S-N. Training is the
trouble. Moisture is still abnormally high.

Prev...
Several ill-defined and compact MVCs (embedded within the deep
southerly flow aloft on the eastern side of a slow-moving upper
trough), were drifting north across NCent PA and the Susq Valley
this afternoon. The longer duration moderate to heavy rainfall
rates were just to the eats of these individual features, while
rain elsewhere has been more cellular and brief.

The plume of deep tropical moisture depicted by +2-3 sigma PWAT
of 50-55mm will reside over all of Central and Eastern PA
through most or all of Wednesday, maintaining the likelihood of
localized/bands of very heavy rainfall rates.

Will have to keep a close eye on the approx 10NM wide stripe of
extremely heavy rain (6-8 inches) that fell Monday into early
today from West-Central York County...north through the greater
Harrisburg area and just to the east of the Lower Susq
Mainstem.

MRMS 1 Hour QPE to FFG Ratios have been mainly below 40 percent
early this afternoon, with just a few, short and narrow strips
of values between 75-100 percent. These higher values are
contained with the larger areal flood warning (FLWCTP) that
continues until 22Z today across the Mid and Lower Susq Valley.

The wet pattern from the persistent, deep southerly flow aloft
will gradually veer to the SSW, then SW over the next 24-48
hours as the large scale trough to our west gradually flattens
and drifts slowly to the east.

However, until will can push the back edge of the 35-40mm PWATS
east of us later Wed night into Thursday, there will be the risk
for narrow bands of very heavy rain, localized additional flash
flooding, and continued flooding that has developed over the
past day or so.

Based on these persistent weather aspects, WPC will continue
their slight and moderate risks for excessive rain painted over
much of our CWA through Wednesday.

Current near max temps this afternoon ranged from near 80F
across the NW and SE corners of the CWA...to the mid and upper
70s elsewhere.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH THURSDAY/...
The primary 30-40kt southerly low level jet and associated
focus of heavy showers and embedded tsra is progged to shift
east of the forecast area early Wednesday morning. However, the
approaching aforementioned upper trough and better diurnal
heating (compared to Tuesday) should result in a resurgence of
moderately high ML cape, and widespread convection by Wednesday
afternoon. The combination of wet ground, high PWATs and
moderate instability will once again support locally heavy rain
amounts, so the flash flood threat remains in effect through Wed
PM.

Max temps Wednesday will be similar, but vary a few degrees from
those on Tuesday.

Med range guidance indicates weakening upper trough and
associated surface cold front will push through the region early
Thursday. Lingering morning showers in the east should give way
to clearing skies, as drier air filters in behind the front. The
return of partly to mostly sunny skies should allow temperatures
to rebound to seasonal levels in the upper 70s to mid 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Guidance remains in fairly good agreement into late week, all
of which shows an upper low and associated surface cold front
pushing southeast into Pa on Friday, likely accompanied by
scattered showers and tstorms. A period of fair weather appears
likely Saturday, as high pressure builds into the area. Model
spread and forecast uncertainty then ramp up Sunday/Monday.
However, the general trend is for an increasing chance of
showers returning, as a deepening upper trough forms over the
Miss Valley and edges east. Based on latest GEFS and ECENS
output, have reserved the best chance of showers for Monday.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Not a lot of change for 00Z TAFS.

High pressure building west from the east the last few days and
a cold front trying to work east from the Ohio Vly will keep
a southeast flow of tropical air over the area into Wed. While
showers and isolated storms will trend to be on the decrease
after sunset, expect some activity overnight into Wed morning.
Thus expect a wide range in conditions.

Later Wed afternoon a weak wind shift line will move into far
northwest areas. This should help bring an end to the wet
weather late Wed across the west.

Improving condtions should work from west to east on Thu, as
winds shift more to the west and northwest.

As the airmass moving in over wet ground will not be real dry,
there will still be a chance for a shower or storm into at least
the first part of the weekend.

.Outlook...

Thu-Sat...Scattered mainly afternoon showers/t'storms possible
with brief reductions.

&&

.HYDROLOGY...
A wide plume of deep tropical moisture with precipitable water
values running 2-3 ST Deviations above normal will continue to
bring numerous showers and a few isolated thunderstorms with
mainly brief periods of torrential rainfall into this evening.

Given the already wet ground across the eastern half of the
state, any additional heavy rain will pose a very serious
stream flooding threat today through Wednesday, with eventual
River flooding (at least minor flooding) later this week. The
threat of locally heavy rain should abate by Thursday, as high
pressure builds into the area.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for PAZ006-012-018-
019-025>028-034>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Lambert
NEAR TERM...Dangelo/Lambert
SHORT TERM...Fitzgerald/Lambert
LONG TERM...Ross/Fitzgerald
AVIATION...Martin
HYDROLOGY...
Hazardous weather outlook, Jul 24, 12:40 PM EDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1240 PM EDT Tue Jul 24 2018

PAZ004-005-010-011-017-024-033-251645-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
1240 PM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-251645-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
1240 PM EDT Tue Jul 24 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Lambert

In the hours before

Special weather statement, Jul 24, 5:45 PM EDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service State College PA
545 PM EDT TUE JUL 24 2018

PAZ026-035-036-242215-
Fulton PA-Franklin PA-Huntingdon PA-
545 PM EDT TUE JUL 24 2018

...SPECIAL WEATHER STATEMENT...

At 543 PM EDT, Doppler radar indicated a strong thunderstorm over Big
Cove Tannery, moving north at 30 mph.

Winds in excess of 30 mph are possible.

Locations impacted include...
McConnellsburg, Harrisonville, Fort Loudon, Big Cove Tannery,
Waterfall, Wells Tannery, Fort Littleton, Valley-Hi, Saluvia and
Sideling Hill Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

The saturated ground may be soft enough to allow some trees to
topple at lower wind speeds than usual.

&&

LAT...LON 3982 7813 4005 7819 4006 7818 4007 7820
      4009 7820 4012 7816 4017 7813 4014 7780
      3978 7797
TIME...MOT...LOC 2143Z 182DEG 25KT 3989 7803

Evanego
Special weather statement, Jul 24, 6:50 PM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service State College PA
650 PM EDT TUE JUL 24 2018

PAZ019-027-049-050-242330-
Union PA-Mifflin PA-Snyder PA-Southern Centre PA-
650 PM EDT TUE JUL 24 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MIFFLIN...CENTRE...
SNYDER...AND UNION COUNTIES UNTIL 730 PM EDT...

At 650 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Belltown to near Mcalisterville. Movement was
north at 25 mph.

Winds in excess of 40 mph are possible.

Strong thunderstorms will be near...
  McClure around 700 PM EDT.
  Poe Valley State Park around 705 PM EDT.
  Coburn around 710 PM EDT.
  Snyder-Middleswart State Park, Woodward and Aaronsburg around 720
  PM EDT.
  Rebersburg around 725 PM EDT.
  Weikert around 730 PM EDT.

Other locations impacted by these storms include Wagner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4071 7750 4098 7744 4098 7737 4084 7725
      4068 7734 4064 7743
TIME...MOT...LOC 2250Z 197DEG 20KT 4074 7743 4065 7736

Colbert
Local storm report, Jul 24, 7:52 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
752 PM EDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     HUMMELSTOWN             40.27N  76.71W
07/23/2018                   DAUPHIN            PA   EMERGENCY MNGR

            SEVERAL TREES DOWN IN HUMMELSTOWN.

&&

EVENT NUMBER CTP1802037

COLBERT
Local storm report, Jul 24, 8:46 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
846 PM EDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       1 S NEW SALEM           39.89N  76.79W
07/24/2018  M1.50 INCH       YORK               PA   TRAINED SPOTTER

            1.50 INCHES IN LAST 7 HOURS.

&&

EVENT NUMBER CTP1802038

COLBERT
Local storm report, Jul 24, 8:57 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
857 PM EDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       8 E SUNBURY             40.86N  76.63W
07/24/2018  M1.20 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

            1.20 INCHES IN LAST 8 HOURS.

&&

EVENT NUMBER CTP1802039

COLBERT
Special weather statement, Jul 24, 9:58 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
958 PM EDT TUE JUL 24 2018

PAZ057-065-250300-
York PA-Dauphin PA-
958 PM EDT TUE JUL 24 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND DAUPHIN
COUNTIES UNTIL 1100 PM EDT...

At 956 PM EDT, Doppler radar indicated a strong thunderstorm near
Codorus, moving north at 35 mph.

Torrential rain is expected which could produce flash flooding.
Winds in excess of 40 mph are possible.

Locations impacted include...
York, Lower Allen, Hanover, Weigelstown, Middletown, New Cumberland,
Parkville, Red Lion, Steelton, Spry, Dallastown, Shiloh, East York,
Stonybrook-Wilshire, West York, Shrewsbury, Codorus, Grantley, Valley
Green and Tyler Run-Queens Gate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle through flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter
on higher ground until this storm passes.

&&

LAT...LON 3984 7699 3986 7696 3989 7698 3994 7697
      4001 7702 4003 7707 4010 7710 4015 7703
      4016 7691 4019 7693 4019 7691 4020 7693
      4022 7690 4022 7664 4016 7665 4012 7672
      4005 7663 3972 7662 3972 7694
TIME...MOT...LOC 0156Z 179DEG 29KT 3976 7681

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:58 PM EDTSpecial Weather StatementCTPYork62 min
Jul 24, 10:19 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, York56 min
Jul 24, 11:02 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon58 min
Jul 24, 11:36 PM EDTRiver Flood WarningCTPCumberland, York59 hr
Jul 25, 12:52 AM EDTFlash Flood WarningCTPDauphin, Lancaster, Lebanon, Schuylkill, York4 hr
Jul 25, 1:35 AM EDTFlash Flood WarningCTPColumbia, Montour, Northumberland5 hr
Jul 25, 3:41 AM EDTRiver Flood WarningCTPLycoming, Sullivan32 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPLycoming24 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPLycoming, Northumberland, Union24 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPNorthumberland, Union24 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPNorthumberland, Union40 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPNorthumberland, Union41 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPColumbia57 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPColumbia, Montour, Northumberland, Union61 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPDauphin, Juniata, Northumberland, Perry, Snyder, Union58 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPCumberland, Dauphin, Juniata, Lancaster, Perry, Snyder and 1 more72 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPLancaster, York48 hr
Jul 25, 2:41 PM EDTAreal Flood AdvisoryCTPBedford3 hr
Jul 25, 3:48 PM EDTFlash Flood WarningCTPAdams, Cumberland3 hr
Jul 25, 5:00 PM EDTSpecial Weather StatementCTPDauphin30 min
Jul 25, 5:27 PM EDTFlash Flood WarningCTPAdams, Columbia, Cumberland, Dauphin, Lebanon, Montour and 4 more4 hr
Jul 25, 6:04 PM EDTSpecial Weather StatementCTPLebanon, Schuylkill, York56 min
Jul 25, 6:29 PM EDTFlash Flood WarningCTPLancaster, Lebanon, Schuylkill, York6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.